Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 45, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 1996, 8:36 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1996, 8:36 AM CDT (13:36 UTC)
- Expired
- Apr 20, 1996, 9:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Marion County, TN, Sequatchie County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 8:45 AM CDT | Hail 0.75 | Monteagle, TN | |
| Apr 20, 8:50 AM CDT | Hail 0.75 | Cagle Mountain, TN | |
| Apr 20, 8:50 AM CDT | Thunderstorm Wind | Cagle Mountain, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 201337 SVRBNA TNC115-153-201415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 836 AM CDT SAT APR 20 1996 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST TENNESSEE ...MARION COUNTY...SEQUATCHIE COUNTY AT 835 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 5 MILES SOUTHEAST OF ALTAMONT TO NEAR MONTEAGLE. THE STORMS WERE MOVING EAST AT AROUND 40 MPH...AND WILL REACH DUNLAP AND WHITWELL BY 855 AM. YOU SHOULD TAKE COVER IMMEDIATELY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:44 PM CDT, 12 hours 52 minutes earlier.
Area forecast discussion, Apr 19, 7:44 PM CDT, 12 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 745 PM CDT FRI APR 19 1996 SELS HAS SVR WX THREAT PRETTY WELL NAILED DOWN FOR TIME BEING. FOLLOWED MEM LEAD AND ISSUED SPS FOR MID STATE AT 5 PM AND WILL UPDATE SHORTLY ON THE POTENTIAL FOR SVR WX AFTER GIVING MEM A CALL. BNA 00Z SOUNDING SHOWING SUBSIDENCE INVERSION WITH STRONG CAP /4.2 DEGREES CELSIUS/ AROUND 850 MBS WITH DECENT LOW LEVEL MOISTURE BUT AIR MASS HAS DRIED OUT SINCE EARLIER IN THE DAY AS NEXT SHORT WAVE WASTE LITTLE TIME PUSHING EAST FROM PLAINS TONIGHT AND THIS TIME IT MEANS BUSINESS. MY IMPRESSION FROM GRIDDED DATA IS THAT BULK OF ENERGY AND LESS HOPE BULK OF THE SVR WX WILL STAY WEST AND NORTH OF MID STATE. NOT TO SAY THE CHANCE DOESNT EXIST BECAUSE IT CERTAINLY DOES ESPECIALLY AFTER MIDNIGHT FOR MIDDLE TN. SELS 94O MATCHES MY THINKING FROM EARLIER MODEL RUNS. BNA 00Z HODOGRAPH IS IMPRESSIVE ESPECIALLY FOR ANY RIGHT MOVERS. CAPPING INVERSIONS CAN STORE UP ALOT OF ENERGY THAT GETS RELEASED BY ONLY A FEW SUPERCELLS...OFTEN TIMES THE FIRST ONES TO BREAK THE CAP ARE THE WORST. TEMPS MAY BE A CATEGORY TOO LOW FOR FIRST PERIOD...OTHERWISE LIKE THE WAY FORECAST IS WORDED FOR MID STATE. PLANN ON GIVING MEM A CALL AROUND 8 PM CDT. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:03 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 42 min |
| Apr 20, 2:23 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Stewart | 37 min |
| Apr 20, 2:23 AM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 37 min |
| Apr 20, 2:33 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 27 min |
| Apr 20, 2:45 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 45 min |
| Apr 20, 3:19 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson | 41 min |
| Apr 20, 3:33 AM CDT | Severe Thunderstorm Warning | OHX | Sumner | 27 min |
| Apr 20, 4:02 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon | 43 min |
| Apr 20, 5:52 AM CDT | Severe Thunderstorm Warning | OHX | Decatur, Perry | 38 min |
| Apr 20, 6:20 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis | 40 min |
| Apr 20, 6:48 AM CDT | Severe Thunderstorm Warning | OHX | Maury | 42 min |
| Apr 20, 7:02 AM CDT | Severe Thunderstorm Warning | OHX | Marshall, Williamson | 28 min |
| Apr 20, 7:19 AM CDT | Severe Thunderstorm Warning | OHX | Bedford | 41 min |
| Apr 20, 7:30 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 45 min |
| Apr 20, 7:46 AM CDT | Tornado Warning | OHX | Bedford, Coffee | 29 min |
| Apr 20, 7:46 AM CDT | Tornado Warning | OHX | Cannon | 29 min |
| Apr 20, 7:59 AM CDT | Tornado Warning | OHX | Warren | 31 min |
| Apr 20, 8:01 AM CDT | Severe Thunderstorm Warning | OHX | Franklin | 29 min |
| Apr 20, 8:06 AM CDT | Tornado Warning | OHX | Franklin | 39 min |
| Apr 20, 8:17 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 43 min |
| Apr 20, 8:21 AM CDT | Tornado Warning | OHX | Coffee, Grundy | 39 min |
| Apr 20, 8:33 AM CDT | Tornado Warning | OHX | Bledsoe, Van Buren | 27 min |
| Apr 20, 8:42 AM CDT | Flash Flood Warning | OHX | Lawrence, Wayne | 3 hr |
| Apr 20, 8:42 AM CDT | Flash Flood Warning | OHX | Giles, Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.